Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 162, NWS Birmingham, AL

April 13, 2009Fayette County, Lamar County, Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 13, 2009, 7:37 PM CDT for Fayette County, Lamar County, Pickens County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2009, 7:37 PM CDT (00:37 UTC)
Expired
Apr 13, 2009, 8:15 PM CDT
In force
38 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Fayette County, AL, Lamar County, AL, Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 53 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 140037
SVRBMX
ALC057-075-107-140115-
/O.NEW.KBMX.SV.W.0162.090414T0037Z-090414T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
737 PM CDT MON APR 13 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
  SOUTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF MILLPORT...
  NORTHERN PICKENS COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 815 PM CDT

* AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ETHELSVILLE...OR 11 MILES NORTH OF PICKENSVILLE...AND MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLPORT BY 805 PM CDT...
  KENNEDY...ASHCRAFT CORNER AND 7 MILES SOUTH OF BELK BY 815 PM
  CDT...

THIS INCLUDES
AND US 78 EXIT NUMBERS 34 THROUGH 61.

LAT...LON 3352 8828 3374 8793 3355 8775 3352 8780
      3353 8783 3350 8784 3325 8823 3334 8830
TIME...MOT...LOC 0037Z 230DEG 26KT 3338 8822

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:43 PM CDT, 54 minutes earlier.

Area forecast discussion, Apr 13, 6:43 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
643 PM CDT MON APR 13 2009

.UPDATE...FOR 00Z AVIATION.

&&

.DISCUSSION...

ALTHOUGH A BREAK IN THE WEATHER IS EXPECTED EARLY THIS
AFTERNOON...THINGS WILL BE QUICKLY CHANGING AS THE ATMOSPHERE
BEGINS TO DESTABILIZE ONCE AGAIN. CURRENT THINKING IS THAT THIS
WILL BE A TWO ROUND EVENT. FIRST ROUND WILL BE ISOLATED
THUNDERSTORMS WITH THE SECOND ROUND BEING A SQUALL LINE. LETS GO
AHEAD AND FOCUS ON THE FIRST ROUND OF SEVERE WEATHER.

ISOLATED THUNDERSTORMS WILL BEGIN TO TRIGGER AS EARLY AS 3 PM
ACROSS AREAS ALONG THE MISSISSIPPI AND ALABAMA STATE LINE.
COVERAGE IS EXPECTED TO INCREASE ACROSS WEST CENTRAL ALABAMA. BY 5
PM...SCATTERED THUNDERSTORMS SHOULD BE PRETTY ACTIVE ACROSS AREAS
WEST OF INTERSTATE 65. AIRMASS WILL CONTINUE TO DESTABILIZE ACROSS
THE EASTERN PARTS OF INTERSTATE 65 WHICH ALLOW THUNDERSTORM
DEVELOPMENT TO OCCUR AFTER 5 PM. ALL OF THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE VERY LARGE HAIL AND DAMAGING WINDS. ALTHOUGH
CONDITIONS ARE NOT QUITE PRIME FOR A TORNADO OUTBREAK...THERE
COULD BE ENOUGH SHEAR TO PRODUCE A FEW ISOLATED TORNADOES. BUFKIT
NAM DATA SHOWS THAT EHI AND HELICITY WONT BE QUITE AS HIGH. LOW
LEVEL SHEAR WILL BE UNIDIRECTIONAL...BUT PLENTY OF SPEED SHEAR.
ALTHOUGH UNIDIRECTIONAL SHEAR IS NOT USUALLY CONDUCIVE OF TORNADIC
ACTIVITY...STORM INTERACTION WITH A BOUNDARY AND RIGHT OR LEFT
MOVERS COULD COMPLETELY CHANGE THE ENVIRONMENT OF THESE STORMS
AND THUS ALLOW THEM TO QUICKLY PRODUCE A TORNADO. THESE STORMS
COULD LAST WELL INTO THE EVENING HOURS.

THE SECOND ROUND OF STORMS WILL BE IN THE FORM OF A SQUALL LINE.
MODELS INDICATE THAT THIS LINE WILL DEVELOP ACROSS EASTERN
MISSISSIPPI AND WILL QUICKLY RACE TOWARDS THE EAST TOWARDS THE
FORECAST AREA. BASED ON THE LOCAL HIGH RESOLUTION WRF...THE LINE
COULD BEGIN TO APPROACH THE STATE AS EARLY AS 8 PM AND ARRIVING TO
THE INTERSTATE 65 CORRIDOR NEAR 11 PM. THE MAIN THREAT WITH THIS
LINE WILL BE DAMAGING WINDS AND LARGE. THE TORNADO THREAT WILL BE
A LITTLE LESS WITH THIS LINE BUT COULD NOT BE DISREGARDED. THE
THREAT OF SEVERE WEATHER COULD EXTEND AS LATE AS 4 AM...ESPECIALLY
FOR LOCATIONS WEST OF INTERSTATE 65. THERE IS STILL SOME QUESTION
MARK WHETHER OR NOT INSTABILITY WILL REMAIN PAST MIDNIGHT FOR
AREAS EAST OF 65. HOWEVER...MODELS HINTING AT A LOW LEVEL JET
DEVELOPING ALONG THE LINE OF STORMS WHICH COULD HELP SUSTAIN THE
LINE WELL INTO THE OVERNIGHT HOURS AND WELL INTO AREAS EAST OF
INTERSTATE 65.

AFTER THIS EVENT IS OVER...WE SHOULD BE PRETTY QUITE AT LEAST
THROUGH THE REST OF THE WEEK. NEXT STORM SYSTEM COULD MOVE IN OVER
THE WEEKEND.

&&

.AVIATION...00Z TAF DISCUSSION.

SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS WEST
ALABAMA AHEAD OF A SLOW MOVING COLD FRONT. AT THIS POINT...THE
STORMS ARE TOO ISOLATED TO INCLUDE IN THE TAFS BUT WILL WATCH THE
TRENDS AS THERE IS SOME POTENTIAL FOR A BKN SQUALL LINE TO DEVELOP
AND PUSH THROUGH THE AREA TONIGHT.

MVFR CEILINGS WILL REMAIN IN PLACE ACROSS MGM AND TOI THROUGH THE
OVERNIGHT WITH DEVELOPING/LOWERING CEILINGS ACROSS THE NORTH. IFR
CONDITIONS WILL BE POSSIBLE THROUGH MID MORNING WITH CLEARING BY
NOON.

WINDS ARE SOUTH TO SOUTHEAST AND WILL SHIFT TO WEST AND NORTHWEST
BEHIND THE FRONT.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

10/88
Hazardous weather outlook, Apr 13, 1:16 PM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CDT MON APR 13 2009

ALZ011>015-017>050-141816-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
116 PM CDT MON APR 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TWO WAVES OF SEVERE WEATHER WILL BE POSSIBLE THIS AFTERNOON AND INTO
THE OVERNIGHT HOURS.

THE FIRST ROUND WILL BE ASSOCIATED WITH ISOLATED SUPERCELLS THAT MAY
DEVELOP AHEAD OF A COLD FRONT. AREAS WEST OF I 65 WILL HAVE THE BEST
CHANCE AT SEEING THIS ISOLATED CONVECTION AS EARLY AS 3 PM.
WHILE AREAS EAST OF I 65 WILL SEE A BETTER CHANCE AFTER 5 PM. WITH
THESE ISOLATED SUPERCELLS...LARGE HAIL...DAMAGING WIND...AND
TORNADOES WILL ALL BE POSSIBLE.

THE SECOND WAVE WILL BE ASSOCIATED WITH THE COLD FRONT THAT WILL
LIKELY DEVELOP IN EASTERN MISSISSIPPI THIS EVENING. LOOK FOR
DAMAGING WINDS AND LARGE HAIL TO IMPACT THE WESTERN PORTIONS OF
CENTRAL ALABAMA AS EARLY AS 8 PM. AN ISOLATED TORNADO CAN NOT BE
RULED OUT. THIS SQUALL LINE WILL TRAVERSE THE STATE LASTING WELL INTO
THE OVERNIGHT HOURS. THE LINE SHOULD SHOW SIGNS OF WEAKENING OVER
EASTERN ALABAMA BY 4 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY
BE NEEDED LATE MONDAY AFTERNOON THROUGH MONDAY NIGHT.

In the hours before

Special weather statement, Apr 13, 7:12 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
712 PM CDT MON APR 13 2009

ALZ011-012-140045-
LAMAR-MARION-
712 PM CDT MON APR 13 2009

...SIGNIFICANT WEATHER ALERT FOR LAMAR AND MARION COUNTIES UNTIL 745
PM CDT...

AT 710 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTH OF WESTON...OR 7 MILES SOUTHWEST OF
HAMILTON...MOVING NORTHEAST AT 50 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BYRD.
  RANKIN FITE AIRPORT.
  HAMILTON.
  BRINN.
  HACKLEBURG.
  BEAR CREEK.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:24 PM CDTSevere Thunderstorm WarningBMXMarion, Winston36 min
Apr 13, 7:35 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens40 min
Apr 13, 7:41 PM CDTSevere Thunderstorm WarningBMXPickens49 min
Apr 13, 9:23 PM CDTSevere Thunderstorm WarningBMXWalker, Winston37 min
Apr 13, 10:01 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter22 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.